Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Geometric versus non-geometric rough paths

Martin Hairer and David Kelly

Full-text: Open access


In this article we consider rough differential equations (RDEs) driven by non-geometric rough paths, using the concept of branched rough paths introduced in (J. Differential Equations 248 (2010) 693–721). We first show that branched rough paths can equivalently be defined as $\gamma$-Hölder continuous paths in some Lie group, akin to geometric rough paths. We then show that every branched rough path can be encoded in a geometric rough path. More precisely, for every branched rough path $\mathbf{X}$ lying above a path $X$, there exists a geometric rough path $\bar{\mathbf{X}}$ lying above an extended path $\bar{X}$, such that $\bar{\mathbf{X}}$ contains all the information of $\mathbf{X}$. As a corollary of this result, we show that every RDE driven by a non-geometric rough path $\mathbf{X}$ can be rewritten as an extended RDE driven by a geometric rough path $\bar{\mathbf{X}}$. One could think of this as a generalisation of the Itô–Stratonovich correction formula.


Dans cet article, nous considérons des équations différentielles conduites par des trajectoires rugueuses non-géométriques en utilisant le concept de trajectoire rugueuse ramifiée introduit dans (J. Differential Equations 248 (2010) 693–721). Nous montrons d’abord que celles-ci peuvent être définies de manière équivalente comme une fonction $\gamma$-Hölderienne à valeurs dans un certain groupe de Lie, comme c’est le cas pour les trajectoires rugueuses dites « géométriques » . Nous montrons ensuite que toute trajectoire rugueuse ramifiée peut être encodée par une trajectoire rugueuse géométrique. Plus précisément, pour toute trajectoire rugueuse ramifiée $\mathbf{X}$ définie au-dessus d’une trajectoire $X$, il existe une trajectoire rugueuse géométrique $\bar{\mathbf{X}}$ définie au-dessus d’une trajectoire étendue $\bar{X}$, de manière à ce que $\bar{\mathbf{X}}$ contienne toute l’information de $\mathbf{X}$. Il en suit que toute équation différentielle conduite par $\mathbf{X}$ peut être reformulée comme une équation différentielle modifiée conduite par $\bar{\mathbf{X}}$. On peut interpréter ceci comme une généralisation de la formule de correction Itô–Stratonovich.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 51, Number 1 (2015), 207-251.

First available in Project Euclid: 14 January 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 34K28: Numerical approximation of solutions 16T05: Hopf algebras and their applications [See also 16S40, 57T05]

Rough paths Hopf algebra Integration


Hairer, Martin; Kelly, David. Geometric versus non-geometric rough paths. Ann. Inst. H. Poincaré Probab. Statist. 51 (2015), no. 1, 207--251. doi:10.1214/13-AIHP564.

Export citation


  • [1] E. Abe. Hopf Algebras. Cambridge Tracts in Mathematics 74. Cambridge Univ. Press, Cambridge, 1980. Translated from the Japanese by Hisae Kinoshita and Hiroko Tanaka.
  • [2] C. Brouder. Trees, renormalization and differential equations. BIT 44 (2004) 425–438.
  • [3] K. Burdzy and A. Mpolhkadrecki. Itô formula for an asymptotically $4$-stable process. Ann. Appl. Probab. 6 (1996) 200–217.
  • [4] K. Burdzy and J. Swanson. A change of variable formula with Itô correction term. Ann. Probab. 38 (2010) 1817–1869.
  • [5] J. C. Butcher. An algebraic theory of integration methods. Math. Comp. 26 (1972) 79–106.
  • [6] T. Cass, M. Hairer, C. Litterer and S. Tindel. Smoothness of the density for solutions to Gaussian Rough Differential Equations, 2012.
  • [7] P. Chartier, E. Hairer and G. Vilmart. Algebraic structures of B-series. Found. Comput. Math. 10 (2010) 407–427.
  • [8] K. T. Chen. Iterated path integrals. Bull. Amer. Math. Soc. 83 (1977) 831–879.
  • [9] A. Connes and D. Kreimer. Hopf algebras, renormalization and noncommutative geometry. Comm. Math. Phys. 199 (1998) 203–242.
  • [10] L. Coutin and Z. Qian. Stochastic analysis, rough path analysis and fractional Brownian motions. Probab. Theory Related Fields 122 (2002) 108–140.
  • [11] S. Dăscălescu, C. Năstăsescu and S. Raianu. Hopf Algebras: An Introduction. Monographs and Textbooks in Pure and Applied Mathematics 235. Marcel Dekker, New York, 2001.
  • [12] A. M. Davie. Differential equations driven by rough paths: An approach via discrete approximation. Appl. Math. Res. Express. 2 (2007).
  • [13] M. Errami and F. Russo. $n$-covariation, generalized Dirichlet processes and calculus with respect to finite cubic variation processes. Stochastic Process. Appl. 104 (2003) 259–299.
  • [14] L. Foissy. An introduction to Hopf algebras of trees. Preprint, 2013.
  • [15] G. B. Folland and E. M. Stein. Hardy Spaces on Homogeneous Groups. Mathematical Notes 28. Princeton Univ. Press, Princeton, NJ, 1982.
  • [16] P. Friz and N. Victoir. A note on the notion of geometric rough paths. Probab. Theory Related Fields 136 (2006) 395–416.
  • [17] P. Friz and N. Victoir. Differential equations driven by Gaussian signals. Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010) 369–413.
  • [18] P. Friz and N. Victoir. Multidimensional Stochastic Processes as Rough Paths. Theory and Applications. Cambridge Studies in Advanced Mathematics 120. Cambridge Univ. Press, Cambridge, 2010.
  • [19] M. Gradinaru, I. Nourdin, F. Russo and P. Vallois. $m$-order integrals and generalized Itô’s formula: The case of a fractional Brownian motion with any Hurst index. Ann. Inst. Henri Poincaré Probab. Stat. 41 (2005) 781–806.
  • [20] R. Grossman and R. G. Larson. Hopf-algebraic structure of families of trees. J. Algebra 126 (1989) 184–210.
  • [21] M. Gubinelli. Controlling rough paths. J. Funct. Anal. 216 (2004) 86–140.
  • [22] M. Gubinelli. Ramification of rough paths. J. Differential Equations 248 (2010) 693–721.
  • [23] E. Hairer and G. Wanner. On the Butcher group and general multi-value methods. Computing (Arch. Elektron. Rechnen) 13 (1974) 1–15.
  • [24] A. Kirillov, Jr. An Introduction to Lie Groups and Lie Algebras. Cambridge Studies in Advanced Mathematics 113. Cambridge Univ. Press, Cambridge, 2008.
  • [25] A. Lejay and N. Victoir. On $(p,q)$-rough paths. J. Differential Equations 225 (2006) 103–133.
  • [26] T. Lyons. Differential equations driven by rough signals. Rev. Mat. Iberoamericana 14 (1998) 215–310.
  • [27] T. Lyons, M. Caruana and T. Lévy. Differential Equations Driven by Rough Paths. Lecture Notes in Mathematics 1908. Springer, Berlin, 2007. Lectures from the 34th Summer School on Probability Theory held in Saint-Flour, July 6–24, 2004. With an introduction concerning the Summer School by Jean Picard.
  • [28] T. Lyons and N. Victoir. An extension theorem to rough paths. Ann. Inst. H. Poincaré Anal. Non Linéaire 24 (2007) 835–847.
  • [29] D. Manchon. Hopf algebras, from basics to applications to renormalization. ArXiv Mathematics e-prints, 2004.
  • [30] C. Reutenauer. Free Lie Algebras. London Mathematical Society Monographs. New Series. Oxford Science Publications 7. The Clarendon Press, Oxford Univ. Press, New York, 1993.
  • [31] M. E. Sweedler. Hopf Algebras. Mathematics Lecture Note Series. W. A. Benjamin, New York, 1969.
  • [32] N. Victoir. Levy area for the free Brownian motion: Existence and non-existence. J. Funct. Anal. 208 (2004) 107–121.